Tamoxifen aside, black cohosh can ease menopause symptoms

PEOPLE'S PHARMACY

February 17, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Q. My daughter recently gave me a product containing black cohosh that is supposed to help hot flashes. I used to take Premarin and Provera, but after I was diagnosed with breast cancer, my surgeon urged me to drop these hormones. I am now taking tamoxifen to block the estrogen produced by my own body, and this is responsible for my hot flashes.

I am reluctant to take this herb without knowing more about it. My oncologist has never heard of black cohosh, so I need your help.

A. Black cohosh is a native North American herb that was widely used for "women's problems" in the 19th and early 20th centuries. Nine clinical trials have been done on black cohosh, and eight of those show it is helpful for menopausal symptoms, especially hot flashes.

This herbal remedy does not contain plant estrogen and does not stimulate breast cancer cells. That suggests it would be safe for you. Only one study has tested black cohosh for its ability to quell hot flashes caused by the breast cancer medicine tamoxifen. Unfortunately, it was not effective for that purpose, so we doubt it will relieve your discomfort now.

Q. My best friend is health-conscious and claims that colon cleansing is essential to rid the body of toxins. She drinks a detoxifying tea daily and goes in for colon irrigation once a month.

Now my friend is lobbying for me to do this colon irrigation thing, too. She says that it's very relaxing and helps alleviate stress, headaches, skin problems and constipation.

The idea of having someone poke a tube in my rectum and pump in water is not appealing, but if the health benefits are as good as she says, I might try it. I do suffer from constipation occasionally.

A. The concept that diseases originate in the bowel can be traced back to the ancient Egyptians. The idea has been popular since the 1700s in Europe and America. Fear of constipation has been a strong selling point for laxatives, but there is little evidence that toxins build up in the colon or that healthy people require colonic cleansing.

Regular use of harsh laxatives, including herbal cathartics, can deplete the body of essential minerals and might lead to dependence. If you stick with fiber and fluids, however, you can hardly go wrong.

Q. What are the effects of the homeopathic drug belladonna? A friend of mine took it to ease her sciatica and experienced vertigo and sensitivity to light. Now she's fearful there might be lasting effects.

A. From your description, the belladonna she took might not have been at a homeopathic dose. Homeopathic doses are usually so low that they include almost no active drug and therefore cause few, if any, side effects.

At normal doses belladonna (a k a deadly nightshade) is a powerful drug that can dilate pupils, making people sensitive to light (photophobia). Dizziness (vertigo), dry mouth and hallucinations could also result. Such side effects should disappear within a few days after stopping the drug.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them at their Web site (www.peoplespharmacy.com) on the HealthCentral.com network, or at pharmacy@mindspring.com.

King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.